04/06/2026
Hypoglycemia Management
🟣 What is hypoglycemia?
➟ Hypoglycemia means low blood sugar, usually below 70 mg/dL.
➟ It is more common in people with diabetes, especially those taking insulin or some diabetes tablets.
➟ It can become dangerous if not treated quickly.
🟣 Common warning signs
➟ Shaking or trembling
➟ Sweating
➟ Fast heartbeat
➟ Sudden hunger
➟ Headache
➟ Dizziness or weakness
➟ Anxiety or irritability
➟ Blurred vision
➟ Confusion or difficulty speaking
🟣 Immediate treatment if the person is awake and able to swallow
➟ Follow the 15–15 rule.
➟ Give 15 grams of fast-acting sugar, such as:
➟ 3–4 glucose tablets
➟ ½ cup fruit juice
➟ ½ cup regular soft drink, not diet
➟ 1 tablespoon sugar or honey
➟ Wait 15 minutes, then recheck blood sugar.
➟ If it is still below 70 mg/dL, repeat the same step.
➟ Once blood sugar improves, eat a small snack or meal if the next meal is not soon.
🟣 What to avoid during low sugar
➟ Do not give chocolate, biscuits, or oily foods first.
➟ Fat slows sugar absorption, so blood sugar may not rise quickly.
➟ Do not force food or drink if the person is drowsy, confused, unconscious, or unable to swallow.
🟣 If the person is unconscious or having seizures
➟ Do not give anything by mouth.
➟ Place the person on their side to prevent choking.
➟ Give glucagon injection or nasal glucagon if available.
➟ Call emergency medical help immediately.
🟣 How to prevent hypoglycemia
➟ Eat meals on time.
➟ Do not skip meals after taking diabetes medicines.
➟ Monitor blood sugar regularly.
➟ Carry glucose tablets or sugar when going out.
➟ Adjust food or medicine before heavy exercise after discussing with a doctor.
➟ Inform your doctor if low sugar episodes happen repeatedly.
🟣 When to seek medical help
➟ Repeated low sugar episodes
➟ Severe confusion, fainting, or seizures
➟ Blood sugar not improving after repeated treatment
➟ Low sugar during pregnancy, old age, or in children
➟ Low sugar in a person not known to have diabetes
Medical disclaimer:
This information is for general education only and should not replace medical advice. If someone has severe symptoms, unconsciousness, seizure, or repeated hypoglycemia, seek emergency medical care immediately.